Oregon, 2008

Wildfire in Oregon, August 7 to 30, 2008

August 7 to 30, 2008 · NWS PQR · 1 event in 1 county or zone

The Gnarl Ridge Fire was started by lightning on Thursday night, August 7, 2008 on the north flank of Mt. Hood.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

The Gnarl Ridge Fire was started by lightning on Thursday night, August 7, 2008 on the north flank of Mt. Hood. It was contained by late August at 516 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 7, 8:00 PM PST, 2 hours earlier.

Area forecast discussion, Aug 7, 8:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 PM PDT THU AUG 07 2008

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE BRITISH
COLUMBIA COAST WILL SLOWLY MOVE INLAND OVER THE NEXT FEW DAYS. A COLD
FRONT ASSOCIATED WITH THE LOW WILL APPROACH THE COAST FRI...AND MOVE
THROUGH THE FORECAST AREA FRI EVENING. ONSHORE FLOW WILL CONTINUE
BEHIND THE FRONT SAT AND SAT NIGHT LEAVING THE AREA IN A COOL AND
MOIST MARINE AIR MASS. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
BUILD OVER THE PACIFIC NORTHWEST EARLY NEXT WEEK WITH SURFACE HIGH
DEVELOPING OFF THE COAST.
&&

.SHORT TERM...CONVECTION THIS EVENING PRIMARILY EAST OF THE CASCADES
WITH A FEW CELLS HUGGING THE CASCADE CREST...WHICH MATCHES WELL WITH
AREA OF BEST INSTABILITY. SOUTH-SOUTHWEST FLOW LIKELY TO BECOME A
LITTLE MORE SOUTHERLY TONIGHT AS UPPER TROUGH LOCATED OFFSHORE MOVES
EASTWARD. GFS INDICATES ANOTHER WEAK SHORTWAVE WILL LIFT NORTHWARD
TONIGHT...SO WILL LIKELY GET A FEW CELLS RIDING NORTHWARD ALONG THE
CASCADES TONIGHT WITH THE FLOW BECOMING MORE SOUTHERLY.

THE SURFACE HIGH PRESSURE OFFSHORE COUPLED WITH FALLING HEIGHTS ALOFT
INDICATE A FAIRLY STRONG ONSHORE PUSH TONIGHT INTO FRI. THIS WILL
RESULT IN A FAIRLY DEEP MARINE LAYER PUSHING WELL INLAND FRI MORNING.
MODEL SOUNDINGS INDICATE DEPTH OF MARINE LAYER TO BE AROUND 3500 FT.
A WEAKENING FRONT WILL MOVE INLAND LATE FRI AMD SHOULD HAVE ENOUGH
MOISTURE FOR A THREAT OF LIGHT RAIN OR DRIZZLE...ESPECIALLY TO THE
FAVORED SPOTS LIKE NORTH COAST AND COAST RANGE. THE MAIN UPPER LEVEL
TROUGH AXIS PUSHES THROUGH EARLY SAT...AFTER WHICH POPS DROP OFF WITH
WEAKENING ONSHORE FLOW. SAT AND SUN WILL BE ON THE COOL SIDE WITH
PLENTY OF CLOUDS AND COOL LOW PASSING BY TO THE NORTH.  TW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS IN DECENT AGREEMENT THROUGH ABOUT DAY 5...BEFORE
DISCREPANCIES CREEP IN. AN UPPER LEVEL RIDGE BUILDING EARLY NEXT WEEK
WILL BRING WARMER AND DRIER WEATHER BACK TO THE REGION...BUT HEADING
INTO MIDWEEK MODELS HAVE TROUBLE HANDLING THE NEXT TROUGH MOVING IN
TOWARDS THE COAST. WITH VARIATIONS RANGING FROM A CUTOFF OFF THE
COAST TO BEING PROGRESSIVE AND MOVING THE TROUGH INLAND...THE CHOICE
IN WHAT WEATHER TO FORECAST IS SIGNIFICANT. GIVEN THAT THIS TROUGH IS
MOVING INTO THE POSITION VACATED BY ANOTHER CUTOFF...SLIGHT
PREFERENCE MIGHT BE GIVEN TO A CUTOFF SOLUTION. WITH LITTLE
CONFIDENCE THOUGH...PREFER TO NOT MAKE SIGNIFICANT CHANGES FOR NOW.
&&

.AVIATION...MIX OF IFR AND MVFR CIGS ALONG COAST THIS EVENING.
EXPECT MARINE LAYER TO LIFT SOME OVERNIGHT AS COLD FRONT APPROACHES
FROM THE WEST.  THIS WILL ALLOW MORE LOW CLOUDS TO PUSH INTO THE
WILLAMETTE VALLEY OVERNIGHT.  LOOK FOR MARINE CLOUDS TO BURN OFF IN
THE VALLEY AROUND NOON BUT PERSIST AGAIN ALONG THE COAST THROUGH THE
DAY.  STILL WATCHING A FEW CELLS MOVING NORTH ALONG W SLOPES OF
CASCADES THIS EVENING. EXPECT THESE ISOLATED CELLS TO PERSIST UNTIL
EARLY MORNING WITH WEAK SHORT WAVE RIDING UP ALONG CASCADES.  SHORT
WAVE SHOULD BE WELL N AND EAST OF FORECAST AREA BY SUNRISE.

KPDX AND APPROACHES...MVFR CIGS EXPECTED TO DEVELOP AFTER MIDNIGHT
AS MARINE AIR PUSHES IN FROM COAST. STRATUS SHOULD PERSIST UNTIL
AROUND NOON FRIDAY.  LOOK FOR SOME ISOLATED THUNDERSTORMS MOVE ALONG
W SLOPES OF CASCADES OVERNIGHT. SKT
&&

.MARINE...LOW PRESSURE INLAND WITH WEAK HIGH PRESS JUST OFFSHORE
CONTINUES THIS EVENING.  HIGH PRESSURE WILL WEAKEN TONIGHT AND
FRIDAY AS WEAK COLD FRONT APPROACHES THE COAST.  WINDS ALREADY
BEGINNING TO BACK AHEAD OF APPROACHING COLD FRONT BUT WILL REMAIN
BELOW SMALL CRAFT THROUGH FRIDAY. SEAS EXPECTED TO REMAIN BELOW 10
FEET THROUGH THE END OF THE WEEK. SKT
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...NONE.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST -14211 PDX 112211 SLE 112211 EUG 111211

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 7, 4:46 AM PST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
546 AM PDT THU AUG 7 2008

ORZ001>008-WAZ020>022-039-081300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
546 AM PDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ009>014-WAZ019-023-040-081300-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
546 AM PDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT ON ANY THUNDERSTORMS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Oregon Cascades

When
August 7, 10:00 PM PST to August 30, 10:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Park/Forest Service

The fire was located on Mt. Hood, and reinitialized later in September.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133882.